Alert archive / South Dakota / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 99, NWS Sioux Falls, SD

July 28, 2019Charles Mix County, Gregory County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 28, 2019, 8:51 PM CDT for Charles Mix County, Gregory County, South Dakota. It was in force for 39 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 28, 2019, 8:51 PM CDT (01:51 UTC)
Expired
Jul 28, 2019, 9:30 PM CDT
In force
39 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Charles Mix County, SD, Gregory County, SD

The radar

The Sioux Falls radar (KFSD), 152 km from the middle of the area, began a volume at 01:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 8:53 PM CDTTORNADO5 Wnw Lake Adres, SDREPORT OF A CONFIRMED TORNADO FROM CHARLES MIX COUNTY LAW ENFORCEMENT.
Jul 28, 8:56 PM CDTTORNADO 04 Nw Lake Adres, SDEND OF DAMAGE PATH.
Jul 28, 9:02 PM CDTTSTM WND DMG2 Nw Pickstown, SDNUMEROUS BROKEN TREE BRANCHES UP TO SIX INCHES IN DIAMETER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 28, 7:27 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 1.9 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2019-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2019-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -138 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1466 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-138 m²/s²
0-3 km storm-relative helicity
-66 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

518 
WUUS53 KFSD 290151
SVRFSD
SDC023-053-290230-
/O.NEW.KFSD.SV.W.0099.190729T0151Z-190729T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
851 PM CDT Sun Jul 28 2019

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Southeastern Charles Mix County in south central South Dakota...
  Southeastern Gregory County in south central South Dakota...

* Until 930 PM CDT.

* At 851 PM CDT, a severe thunderstorm was located near Geddes, or 7
  miles west of Lake Andes, moving southeast at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Lake Andes around 900 PM CDT.
  Pickstown around 905 PM CDT.
  Ravinia around 910 PM CDT.
  Marty around 920 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4291 9835 4293 9841 4293 9844 4295 9847
      4300 9850 4300 9872 4311 9891 4335 9860
      4333 9852 4311 9810 4308 9811 4289 9832
TIME...MOT...LOC 0151Z 308DEG 35KT 4317 9869 

HAIL...1.00IN
WIND...60MPH
 
$$

JM
2 follow-up statements
345 
WWUS53 KFSD 290213
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
913 PM CDT Sun Jul 28 2019

SDC023-053-290230-
/O.CON.KFSD.SV.W.0099.000000T0000Z-190729T0230Z/
Charles Mix SD-Gregory SD-
913 PM CDT Sun Jul 28 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR SOUTHEASTERN CHARLES MIX AND SOUTHEASTERN GREGORY COUNTIES...

At 913 PM CDT, a severe thunderstorm was located near Marty, or near
Pickstown, moving southeast at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
southeastern Charles Mix and southeastern Gregory Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4291 9835 4293 9841 4293 9844 4295 9847
      4300 9850 4300 9872 4304 9879 4329 9846
      4330 9846 4311 9810 4308 9811 4289 9832
TIME...MOT...LOC 0213Z 308DEG 35KT 4303 9845 

HAIL...1.00IN
WIND...60MPH
 
$$

JM
319 
WWUS53 KFSD 290220
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
920 PM CDT Sun Jul 28 2019

SDC023-053-290230-
/O.EXP.KFSD.SV.W.0099.000000T0000Z-190729T0230Z/
Charles Mix SD-Gregory SD-
920 PM CDT Sun Jul 28 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CHARLES MIX AND
SOUTHEASTERN GREGORY COUNTIES WILL EXPIRE AT 930 PM CDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central and southeastern South Dakota.

LAT...LON 4291 9835 4293 9841 4293 9844 4295 9847
      4300 9850 4300 9872 4304 9879 4329 9846
      4330 9846 4311 9810 4308 9811 4289 9832
TIME...MOT...LOC 0220Z 308DEG 35KT 4299 9838 

$$

JM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 5:32 PM CDT, 3 hours 19 minutes earlier.

Area forecast discussion, Jul 28, 5:32 PM CDT, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
532 PM CDT Sun Jul 28 2019

.SHORT TERM...(This Evening through Monday)
Issued at 208 PM CDT Sun Jul 28 2019

A line of showers and thunderstorms will continue to slowly move
eastward across the area this afternoon, with damp conditions area-
wide. A few of the stronger storms have had heavy rain, small
hail, and frequent lightning, and these are likely the main
threats with this line as it progresses southeast into southwest
Minnesota and northwest Iowa this afternoon. Rainfall amounts of
0.5 to 1 inch are likely as these storms pass through. Later this
evening, a secondary boundary associated with the cold front
looks to plunge southward across southeast South Dakota. Given
clearing ahead of this feature, enhanced CAPE may support strong
outflow wind gusts with this secondary wave during the evening
hours.

In the wake of the evening thunderstorms, overnight winds will turn
to northwesterly as a much drier Canadian air mass moves in the
region. With clearing skies and recent rain, patchy fog is not out
of the question for Monday morning, but overall density and coverage
looks marginal given the steady dry northwest winds above the
boundary layer.

Monday will be a much cooler and drier day, with high temperatures
in the upper 70s and dew points in the upper 50s. Mostly clear skies
will allow for plenty of sun, and light northwesterly surface winds
continue.

.LONG TERM...(Monday Night through Sunday)
Issued at 208 PM CDT Sun Jul 28 2019

The upper-level ridge over the southwest CONUS will strengthen
slightly on Tuesday. A subtropical jet streak at the crest of the
ridge will provide enough lift to support showers in south central
South Dakota, where elevated moisture begins nudging into the area,
despite the slow-to-exit surface high pressure. Rainfall amounts
look pretty light with this system, with under a quarter inch for
most.

Wednesday and much of Thursday are characterized by dry conditions
with a slight warming trend in temperatures. Quiet northwest upper
level flow keeps any major shortwaves out of the area as a strong
surface high pressure lingers over the Great Lakes.

Thursday into Friday will be the next wet period. A trough moves
eastward off the central Rockies; ahead of this wave southerly
winds usher Gulf moisture northward up the Plains. This system
clears the area for next weekend, bringing overall drier
conditions.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 527 PM CDT Sun Jul 28 2019

A line of thunderstorms are expected to slide across portions of
the area through the evening hours, possibly producing gusty winds
and large hail. KHON will see the greatest threat of being
impacted by these storms, with a lesser chance at KFSD and KSUX.
Drier air will then move in behind the system, with northwesterly
winds gusting to near 20 kts on Monday afternoon.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...VandenBoogart
LONG TERM...VandenBoogart
AVIATION...JM
Hazardous weather outlook, Jul 28, 5:08 PM CDT, 3 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
508 PM CDT Sun Jul 28 2019

SDZ038-039-050-052>055-057>061-063>066-068-069-292215-
Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Lake-Brule-Aurora-
Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson-Turner-
Bon Homme-Yankton-
508 PM CDT Sun Jul 28 2019

This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota, south central South Dakota and southeast
South Dakota.

.DAY ONE...Tonight.

A line of strong thunderstorms is forecast to move through the
region this evening. Lightning, brief heavy rain, and wind gusts to
60 mph would likely be the main threats.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ040-056-062-067-070-071-292215-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Brookings-Moody-Minnehaha-Union-
508 PM CDT Sun Jul 28 2019

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, east central South
Dakota and southeast South Dakota.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 28, 7:01 PM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
701 PM CDT SUN JUL 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 PM     TSTM WND GST     2 NNW HURON             44.38N 98.23W
07/28/2019  M62 MPH          BEADLE             SD   ASOS

            ASOS STATION KHON HURON REGIONAL AIRPORT.

&&
Local storm report, Jul 28, 7:53 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
753 PM CDT SUN JUL 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0746 PM     TSTM WND GST     3 NNE MITCHELL          43.77N 98.02W
07/28/2019  M63 MPH          DAVISON            SD   AWOS

            AWOS STATION KMHE MITCHELL MUNICIPAL
            AIRPORT.

&&
Local storm report, Jul 28, 8:05 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
805 PM CDT SUN JUL 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0748 PM     TSTM WND GST     3 NNE MITCHELL          43.77N 98.02W
07/28/2019  M63 MPH          DAVISON            SD   AWOS

            WIND GUSTS OF 60-63 MPH CONTINUED FOR 3
            MINUTES. AWOS STATION KMHE MITCHELL
            MUNICIPAL AIRPORT.

&&
Local storm report, Jul 28, 8:10 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
810 PM CDT SUN JUL 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0754 PM     TSTM WND GST     2 WNW WINFRED           44.01N 97.41W
07/28/2019  E60 MPH          MINER              SD   PUBLIC

            TIME ESTIMATED BASED ON RADAR.

&&
Local storm report, Jul 28, 8:33 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
833 PM CDT SUN JUL 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0816 PM     HAIL             3 NNE DOLTON            43.53N 97.37W
07/28/2019  E1.75 INCH       MCCOOK             SD   TRAINED SPOTTER

            A FEW GOLF BALL SIZED HAILSTONES, WITH MANY
            QUARTER SIZED. WINDS TO 60 MPH AS WELL. AS
            OF 830PM DID NOT GO OUTSIDE YET TO CHECK FOR
            DAMAGE.

0820 PM     HAIL             MADISON                 44.01N 97.11W
07/28/2019  M1.00 INCH       LAKE               SD   TRAINED SPOTTER

            ALSO 3 TO 4 INCH BRANCHES DOWN.

0814 PM     TSTM WND GST     1 ENE MADISON           44.02N 97.08W
07/28/2019  M59 MPH          LAKE               SD   AWOS

            AWOS STATION KMDS MADISON AIRPORT.

&&

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 7:13 PM CDTSevere Thunderstorm WarningFSDBeadle, Jerauld, Kingsbury, Miner, Sanborn47 min
Jul 28, 7:31 PM CDTSevere Thunderstorm WarningFSDAurora, Brule, Davison, Jerauld, Sanborn44 min
Jul 28, 7:47 PM CDTSevere Thunderstorm WarningFSDDavison, Hanson, Hutchinson, Lake, McCook, Miner and 2 more43 min
Jul 28, 8:05 PM CDTSevere Thunderstorm WarningFSDKingsbury, Lake, McCook, Minnehaha, Moody40 min
Jul 28, 8:12 PM CDTSevere Thunderstorm WarningFSDAurora, Brule, Charles Mix, Davison, Douglas48 min
Jul 28, 8:21 PM CDTSevere Thunderstorm WarningFSDDavison, Hanson, Hutchinson, Lincoln, McCook, Minnehaha and 1 more39 min
Jul 28, 8:38 PM CDTSevere Thunderstorm WarningFSDMinnehaha, Moody37 min
Jul 28, 8:54 PM CDTTornado Warning Tornado observedFSDCharles Mix, Gregory21 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.